Printer Friendly

Skin reactions seen in Asians on phenytoin.

The Food and Drug Administration is investigating preliminary data indicating that people with the human leukocyte antigen (HLA) allele HLA-B*1052 may be at greater risk of developing Stevens-Johnson syndrome and toxic epidermal necrolysis if they receive phenytoin or fosphenytoin.

The allele is found "almost exclusively in patients with ancestry across broad areas of Asia, including Han Chinese, Filipinos, Malaysians, South Asian Indians, and Thais," the FDA announced in a posting on the agency's MedWatch site.

Until the FDA completes the evaluation, "health care providers should consider avoiding phenytoin and fosphenytoin as alternatives for carbamazepine in patients who test positive for HLA-B*1502."

In December 2007, the FDA announced that people of Asian ancestry with the same allele who were taking carbamazepine were at increased risk for SJS and TEN. The label now reads that testing for the allele is recommended when considering carbamazepine in a patient who fits any of the categories, and that if it is present, it should not be used "unless the benefits clearly outweigh the risks," according to the FDA.

However, because the potential risks associated with phenytoin and fosphenytoin still are being investigated, "there is not yet enough information to recommend testing" for the allele.

The risk of serious skin reactions with the drugs appears to be highest in the first months of treatment. More than 90% of people who had a skin reaction with carbamazepine had it during the first months of treatment.

BY ELIZABETH MECHCATIE

Senior Writer
COPYRIGHT 2009 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Mechcatie, Elizabeth
Publication:Internal Medicine News
Article Type:Brief article
Geographic Code:1USA
Date:Jan 15, 2009
Words:245
Previous Article:Influenza a showing resistance to oseltamivir.
Next Article:Protect your data!
Topics:


Related Articles
Serum phenytoin levels of patients on gastrostomy tube feeding.
Vestibular and hearing manifestations of phenytoin toxicity: A retrospective series.
FDA adds warning to carbamazepine label for patients of Asian ancestry.
Falsely increased immunoassay measurements of total and unbound phenytoin in critically ill uremic patients receiving fosphenytoin.
Kinetics and proposed mechanism of the reaction of an immunoinhibition, particle-enhanced immunoassay.

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters